Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 51, NWS Huntsville, AL

May 3, 2009Madison County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at May 3, 2009, 3:27 PM CDT for Madison County, Marshall County, Morgan County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2009, 3:27 PM CDT (20:27 UTC)
Expired
May 3, 2009, 4:00 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 3, 3:25 PM CDT, 2 minutes earlier.

Area forecast discussion, May 3, 3:25 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT SUN MAY 3 2009

.DISCUSSION...
SO FAR...TODAY NOT AS BUSY OF A DAY AS FEARED HERE IN THE TENNESSEE
VALLEY. NOT ONLY HAS RAIN NOT BEEN QUITE AS HEAVY AS EXPECTED...BUT
STORMS HAVE HELD TO THE SOUTH OF THE AREA SO FAR. BUT WE ARE NOT OUT
OF THE WOODS YET. SFC ANALYSIS SHOWS STALLED FRONT FROM THE
ARK-LA-MISS NORTHEASTWARD TO SOUTHWEST VIRGINIA. THIS FRONT WILL BE
DRIVEN INTO/THROUGH THE AREA AS A SFC LOW RIDES ALONG IT...BUT THIS
IS JUST STARTING TO OCCUR.

SHORT TERM (TONIGHT THROUGH TUESDAY)...
OCCASIONAL RAIN AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THE
EARLY PART OF THE EVENING. SOME QUESTION WHETHER THE ACTIVITY TO THE
SOUTH AND SOUTHWEST IS CHOKING OFF THE MOISTURE SUPPLY. AT THE
MOMENT...IT APPEARS THAT IT IS. SO ALTHOUGH THE RAIN CHANCE IS
HIGH...AMOUNTS MAY ULTIMATELY NOT BE ALL THAT HIGH. WILL LOWER
AMOUNTS DOWN TO LESS THAN AN INCH...AND START PLAYING DOWN THE FLOOD
WATCH BUT FOR NOW WILL NOT CANCEL IT. CHANCES FOR SEVERE WEATHER
CONTINUE TO DECREASE...BUT ARE NOT ZERO.

RAIN CHANCES DECREASE AFTER MIDNIGHT AS UPPER WAVE MOVES ACROSS...
BUT WITH FRONT LIKELY NOT THROUGH THE AREA...DO NOT FEEL RAIN CHANCE
IS ZERO BY ANY MEANS. WILL HOLD ON TO A HIGH CHANCE POP OVERNIGHT.

THE REMAINDER OF THE SHORT TERM PERIOD FORECAST HAS ACTUALLY GOTTEN
TO BE MORE UNCERTAIN. THE NAM...AND SOME OF THE GFS ENSEMBLES...
BRING THE FRONT ONLY SLOWLY THROUGH THE AREA...AND IN SOME CASES
NEVER ALL THE WAY PAST. ALTHOUGH IT MAY ULTIMATELY BE OVERKILL...
FEEL IT IS PRUDENT TO RETAIN A CHANCE OF RAIN/STORMS ALL DAY ON
MONDAY OVER THE ENTIRE AREA. THE NAM ACTUALLY KEEPS RAIN CHANCES IN
ALL THE WAY THROUGH TUESDAY...AND THE GFS ENSEMBLES HAVE A FEW
MEMBERS WITH PRECIP ON TUESDAY ALSO...BUT NOT MONDAY NIGHT. ALL THAT
IS TO SAY THAT DRY WEATHER IS NOT A CERTAINTY BUT IS A LIKELIHOOD.
WILL KEEP DRY CONDITIONS MONDAY NIGHT AND TUESDAY AREAWIDE.

EXTENDED (TUESDAY NIGHT THROUGH NEXT WEEKEND)...
NEXT ROUND OF UPPER DISTURBANCES STARTS TO COME IN ON TUESDAY
NIGHT...AND COULD ACTUALLY BE RIDING ALONG THE REMNANT FRONT IF IT
STILL EXISTS BY THEN. SO ANOTHER UNSETTLED PERIOD WITH ROUNDS OF
RAIN AND STORMS IS EXPECTED TUESDAY NIGHT THROUGH AT LEAST FRIDAY.
IT COULD EVEN GO BEYOND THAT...SO WILL KEEP A SLIGHT CHANCE OF RAIN
GOING FRIDAY NIGHT AND SATURDAY AS WELL.

POSSIBLY...MAYBE...PERHAPS...SOME UPPER RIDGING WILL START TRYING TO
TAKE HOLD DURING NEXT WEEKEND...BRIEFLY CUTTING OFF THE RAIN. BUT
THAT WOULD ALSO TEND TO LEAD TO EARLY-SUMMERLIKE HEAT. WE WILL HOPE
FOR A BREAK.

FAST FACT...
AT HUNTSVILLE...JUST 60 HOURS INTO THE MONTH OF MAY...WE HAVE NOW
RECEIVED MORE RAIN IN THAT 60 HOURS THAN WE NORMALLY RECEIVE IN AN
ENTIRE MONTH. NORMAL RAINFALL FOR THE MONTH IS 5.24 INCHES. WE
CURRENTLY STAND AT 5.59 INCHES...WITH MORE ON THE WAY. SINCE APRIL
ALSO ENDED ABOVE NORMAL...THIS WILL BE OUR FIRST BACK-TO-BACK ABOVE
NORMAL RAINFALL MONTHS SINCE NOVEMBER AND DECEMBER OF 2004. MORE
IMPRESSIVELY...WE ARE ABOVE NORMAL ON PRECIP FOR THE YEAR-TO-DATE
NOW. WE HAVE NOT BEEN ABOVE NORMAL ON PRECIP AT THIS POINT IN THE
YEAR SINCE 1998.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  74  59  77  62 /  90  40  10  10  40
SHOALS        60  74  56  78  62 /  90  30  10  10  40
CULLMAN       60  71  60  77  63 /  90  40  10  10  40
FAYETTEVILLE  59  73  59  76  61 /  90  40  10  10  40
ALBERTVILLE   62  73  60  79  63 /  90  50  10  10  40
FORT PAYNE    62  73  61  76  62 /  90  50  10  10  40
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.
TN...FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING ZONES: FRANKLIN
     TN...LINCOLN...MOORE.

&&

JE/23
Hazardous weather outlook, May 3, 11:56 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 AM CDT SUN MAY 3 2009

ALZ001>010-016-TNZ076-096-097-040100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1156 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. WIDESPREAD
RAINFALL AMOUNTS AROUND ONE HALF TO ONE INCH CAN BE EXPECTED.
THIS MAY LEAD TO LOCALIZED INSTANCES OF FLASH
FLOODING...PARTICULARLY WHERE ANY HEAVIER SHOWERS OR THUNDERSTORMS
OCCUR. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP
AHEAD OF THE LINE OF RAIN AND THUNDERSTORMS...PRIMARILY IN
SOUTHEASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON.
ALTHOUGH...THE CHANCE FOR SEVERE WEATHER IS SLIGHT...STORMS THAT
DEVELOP AHEAD OF THE LINE MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND ISOLATED TORNADOES.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS ANTICIPATED FOR THIS
EVENING INTO TONIGHT AS A LOW PRESSURE SYSTEM MOVES TO THE NORTH
OF THE AREA. SOME THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS
WITH THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THE
MAIN THREAT WILL STILL BE LOCALLY HEAVY RAINFALL...WHICH COULD
LEAD TO FURTHER FLOODING AND FLASH FLOODING.

THE POTENTIAL STILL EXISTS FOR A SIGNIFICANT FLOODING EVENT ACROSS
THE AREA THROUGH LATE TONIGHT AS SEVERAL RIVERS OR STREAMS MAY REACH
OR EXCEED BANKFULL STAGES. RESIDENTS AND THOSE TRAVELING THROUGH THE
AREA ARE ENCOURAGED TO MONITOR THE LATEST INFORMATION PROVIDED BY
THE NATIONAL WEATHER SERVICE OR THEIR FAVORITE MEDIA OUTLET
REGARDING THIS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FROM TUESDAY THROUGH
WEDNESDAY NIGHT...AND THEN AGAIN FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT...AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS THE
TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING TO ASSIST IN SEVERE
WEATHER/FLOODING OPERATIONS. FIRST RESPONSE AGENCIES ARE ALSO
ENCOURAGED TO MONITOR THE LATEST WEATHER FORECASTS AND UPDATES.

KDW

In the hours before

Special weather statement, May 3, 10:23 AM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 AM CDT SUN MAY 3 2009

ALZ016-031600-
CULLMAN-
1023 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1100 AM CDT...

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARLEY...OR 16 MILES NORTH OF JASPER...
MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  JONES CHAPEL.
  LOGAN.
  WEST POINT...BATTLEGROUND.
  BALDWIN...GOOD HOPE.
  CULLMAN...SOUTH VINEMONT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, May 3, 3:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT SUN MAY 3 2009

ALZ007-008-016-032045-
CULLMAN-MARSHALL-MORGAN-
307 PM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...MARSHALL AND MORGAN
COUNTIES UNTIL 345 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EVA...OR 11 MILES NORTHEAST OF CULLMAN...
MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HULACO.
  RYAN CROSSROADS...FLORETTE.
  EDDY.
  MORGAN CITY...UNION GROVE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:22 PM CDTAreal Flood WarningHUNCullman, Lawrence, Madison, Marshall, Morgan3 hr
May 3, 5:38 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan25 min
May 3, 6:00 PM CDTTornado WarningHUNJackson, Madison30 min
May 3, 6:04 PM CDTFlash Flood WarningHUNMadison78 min
May 3, 6:32 PM CDTSevere Thunderstorm WarningHUNJackson43 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.